Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 189, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Nov 5, 2017, 7:27 PM EST for Warren County, Pennsylvania. It was in force for 63 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 5, 2017, 7:27 PM EST (00:27 UTC)
- Expired
- Nov 5, 2017, 8:30 PM EST
- In force
- 63 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Warren County, PA
The radar
The Buffalo radar (KBUF), 127 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 5, 7:45 PM EST | TSTM WND DMG | 3 S Grand Valley, PA | TREES DOWN NEAR INTERSECTION OF ROUTE 27 AND COLORADO ROAD. |
| Nov 5, 7:45 PM EST | TSTM WND DMG | 3 Sse Sugar Grove, PA | TREE DOWN ACROSS ROAD NEAR INTERSECTION OF MATTHEWS RUN ROAD AND JACKSON RUN ROAD. |
| Nov 5, 7:50 PM EST | TSTM WND DMG | 4 Wsw Garland, PA | TREE DOWN AND BLOCKING BUSH ROAD IN SPRING CREEK TOWNSHIP. |
| Nov 5, 8:00 PM EST | TSTM WND DMG | 4 Nne Russell, PA | TREE DOWN ON WIRES ALONG HOWARD ROAD NEAR GOULDTOWN IN PINE GROVE TOWNSHIP. |
| Nov 5, 8:04 PM EST | TSTM WND DMG | 2 S Warren, PA | TREES DOWN ALONG MORRISON RUN ROAD SOUTH OF WARREN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 0.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1258 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 324 m²/s²
- 0-3 km storm-relative helicity
- 409 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted.
518
WUUS51 KCTP 060027
SVRCTP
PAC123-060130-
/O.NEW.KCTP.SV.W.0189.171106T0027Z-171106T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
727 PM EST SUN NOV 5 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Warren County in north central Pennsylvania...
* Until 830 PM EST
* At 721 PM EST, severe thunderstorms were located along a line
extending from near Waterford to 9 miles northwest of Sugarcreek,
moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Severe thunderstorms will be near,
Columbus and Tidioute around 740 PM EST.
Warren around 800 PM EST.
Sheffield around 815 PM EST.
Other locations impacted by these severe thunderstorms include
Starbrick, Sugar Grove, Grad Valley, Bear Lake and Clarendon.
This includes the following highways...
Route 6 from Columbus to near Ludlow.
Route 62 from south of Tidioute to the New York border.
State Road 59 from Warren to east of Kinzua Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms produced wind damage across
northern Ohio and continue to look like they will make damage.
SEEK SHELTER NOW inside a sturdy structure and stay away from windows!
&&
LAT...LON 4200 7892 4183 7892 4183 7895 4162 7896
4163 7961 4200 7960
TIME...MOT...LOC 0021Z 258DEG 49KT 4199 7996 4148 8004
HAIL...<.75IN
WIND...60MPH
$$
Dangelo2 follow-up statements
453
WWUS51 KCTP 060105
SVSCTP
Severe Weather Statement
National Weather Service State College PA
805 PM EST SUN NOV 5 2017
PAC123-060130-
/O.CON.KCTP.SV.W.0189.000000T0000Z-171106T0130Z/
Warren PA-
805 PM EST SUN NOV 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EST
FOR WARREN COUNTY...
At 803 PM EST, severe thunderstorms were located along a line
extending from Russell to 7 miles southwest of Chapman State Park,
moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Warren, Scandia and Sheffield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4200 7892 4183 7892 4183 7895 4162 7896
4163 7961 4200 7960
TIME...MOT...LOC 0103Z 259DEG 52KT 4193 7913 4168 7925
HAIL...<.75IN
WIND...60MPH
$$
Dangelo154
WWUS51 KCTP 060116
SVSCTP
Severe Weather Statement
National Weather Service State College PA
816 PM EST SUN NOV 5 2017
PAC123-060130-
/O.CON.KCTP.SV.W.0189.000000T0000Z-171106T0130Z/
Warren PA-
816 PM EST SUN NOV 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EST
FOR EASTERN WARREN COUNTY...
At 815 PM EST, severe thunderstorms were located along a line
extending from near Scandia to Sheffield, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Sheffield, Kinzua Dam, Chapman State Park and Clarendon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms have already made damage in Warren County. For your
protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4200 7892 4183 7892 4183 7895 4162 7896
4162 7928 4200 7908
TIME...MOT...LOC 0115Z 257DEG 50KT 4194 7894 4169 7906
HAIL...<.75IN
WIND...60MPH
$$
DangeloWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 3:48 PM EST, 3 hours 39 minutes earlier.
Area forecast discussion, Nov 5, 3:48 PM EST, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service State College PA 348 PM EST Sun Nov 5 2017 .SYNOPSIS... A warm front extending across Western Pennsylvania and West Virginia will lift northeast across the region this afternoon and tonight, followed by the passage of a strong cold front on Monday. Copious moisture streaming northeast over the warm front will bring numerous showers and a chance of thunderstorms with locally heavy rain (along with the potential of gusty winds and hail early tonight) across mainly the northwest part of Pennsylvania. A ridge of high pressure will build into the region from the Great Lakes for the middle of the upcoming week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Initial shortwave aloft and enhanced mesoscale lift over the warm front near the 850 mb level was moving across the northeast quadrant of our CWA this mid afternoon hour. The sfc-925 mb frontal boundary remains near, and just to the west of the RT 219 corridor and is struggling to make headway into the cooler/dense air entrenched throughout the central ridge and valley region (where shallow low stratus topped by cirrus remain and will be producing just some drizzle or a few brief light showers over the next 4-6 hours). Later this evening, strengthening large scale lift associated with increasingly diffluent flow ahead of kissing polar and subtropical jets across the Mid Miss and Lower Ohio River Valleys will spread north twd the region. Focused ascent associated with the well defined LE Region of a 100 kt Sub Tropical Jet will greatly increase the areal coverage and intensity of showers (and embedded TSRA) across mainly the NW half of the state. Threat for locally another 1-2 inches of rain exists across the NW mtns of PA - near the intersection of the sinuous/slow moving warm front, and approaching late night cold front (where the axis of the 40-50 kt southwesterly low-level jet and associated plume of anomalous PWATs of around 1.5 inches will intersect/and stream up and over the aforementioned slow-moving warm front). The greatest threat in terms of possible severe wx and flooding is likely to hold off until this evening with the approach of cold front, increased mesoscale deep-layer moisture convergence, and much lowered FFG values primed by the initial several rounds of showers today. Convection-allowing models indicate the window for possible severe wx across Warren Co will be roughly between 22Z-04Z. 0-1km EHIs of 0.5 to 1.0 m2/s2 will approach, but likely not make it into Warren County. Any heavy downpours occurring this evening will likely be falling on already wet ground and could potentially lead to flooding over the northwest mountains, where convection- allowing ensembles indicate localized storm- total 3 inch amounts likely by tonight. Elsewhere across the SE half of the state, rainfall chances will be be significantly lower and limited to more isolated to scattered/brief and fast-moving showers. Across the far SE zones in our CWA, nearly saturated layer and SERLY flow in the lowest few KFT AGL, will support thick stratus clouds with bases under 1 KFT AGL along with areas of drizzle and 2-3SM fog. Temps will stay fairly steady in the 50s, to near 60F in the south, then may fall off just a few deg late tonight. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... Surface cold front pushes SE through the forecast areas between 10Z NW and 21Z far SE zones Monday, accompanied by a plume of anomalous PWATS and decent large scale forcing. Maintained a several hour period of Categorical POPS of 80-100 percent in over the entire forecast area that will favor the NW half of PA in the mid to late morning, and late morning through the afternoon hours in the SE half of PA. Models also indicating some modest prefrontal instability, indicating the potential of tsra. Brightening skies are likely late in the day across the northwest counties, as drier nw flow takes hold behind front. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Frontal boundary pushes south of Pennsylvania Monday night but indications are that it will slow to a crawl close enough to the border that low chances of precipitation are appropriate. Will maintain low POPs across the south Tuesday into early Wed. Otherwise, fair and cool conditions over the northern two-thirds of the forecast area appear likely in the Tue-Wed timeframe. Consensus among medium range guidance pushes a cold front through the area Thursday night/Friday. Scattered lake effect snow showers are possible across the northwest counties Friday; however, large high pressure builds in quickly from the northwest which would shut off any lingering lake effect quickly. This will result in fair and cool weather by next Saturday. Cool high pressure departing to the northeast on Sunday with approaching precipitation from the southwest, may lead to a snow showers to rain showers Sunday morning into afternoon. && .AVIATION /21Z SUNDAY THROUGH FRIDAY/... An elevated warm front will lift northeast across the northcentral and NE part of the state late this afternoon, while the frontal boundary nearer to the sfc will struggle to push out the shallow cooler airmass entrenched throughout the central Ridge and Valley region of PA. A strong cold front will push SE across the regional airfields on Monday. This one-two punch of frontal systems will team up with a potent upper level disturbance moving NE from the Lower Ohio River Valley to bring a prolonged period of widespread restrictions to central PA along with periods of Moderate to Heavy showers. At 1900z, we continue to see IFR/LIFR across much of the area as moist southerly flow strengthens. Anomalous PWATs will intersect slow moving warm front lifting into western PA keeping frequent /fast-moving showers ongoing there, while areas of light rain/drizzle will be the rule across the South- Central Mtns and Lower Susq Valley for much of the afternoon/early tonight. Cold front begins to cross CWA very late tonight/Monday morning and will be preceded by more widespread rain...and the potential for thunderstorms across NW Mtns. Thunderstorm threat decreases heading southeastward as front crosses CWA late tonight through midday Mon. Until then, restrictions will continue to be widespread and LLWS will continue tonight as strong southerly winds aloft gradually veer to the southwest at that same level ahead and along cold front. Outlook... Mon...Widespread MVFR/IFR along and ahead of a potent cold front. Isolated thunderstorms possible as well... LLWS early. mainly across the NW half of Pennsylvania. Tue...Mainly VFR. Wed-Thu...No sig wx. Fri...Fair and Cold with isolated restriction possible in RW/SW across the NW mtns. && .CTP WATCHES/WARNINGS/ADVISORIES... Flood Watch through Monday morning for PAZ004-005. && SYNOPSIS...Lambert NEAR TERM...Lambert SHORT TERM...Fitzgerald/Lambert LONG TERM...Fitzgerald/Tyburski AVIATION...Lambert/RXR
Hazardous weather outlook, Nov 5, 11:47 AM EST, 7 hours 40 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1147 AM EST Sun Nov 5 2017 PAZ006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-061100- Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset- Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 1147 AM EST Sun Nov 5 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004-005-061100- Warren-McKean- 1147 AM EST Sun Nov 5 2017 ...FLOOD WATCH IN EFFECT FROM 5 PM EST THIS AFTERNOON THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. Strong to severe thunderstorms with gusty winds and hail are possible this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Martin
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 8:00 PM EST | Special Weather Statement | CTP | Elk, McKean | 45 min |
| Nov 5, 8:10 PM EST | Severe Thunderstorm Warning | CTP | Elk, McKean | 65 min |
| Nov 5, 8:55 PM EST | Special Weather Statement | CTP | Cameron, Clearfield, Potter | 35 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.